The Side Effects of Hair, Skin & Nails Vitamins

You may not think about it, but vitamin and mineral supplements aren't just for keeping your insides in working order--they also benefit your exterior features. The tissues of your hair, skin and nails all benefit from proper nutrition, and as a result, special vitamin blends for these features have been developed. But as with any supplement, you should take caution when using hair, skin and nails vitamins. Products such as Natrol Skin Hair Nails tend to contain dosages well beyond the recommended daily values for nutrients such as vitamins B and E, which can lead to complications. Consult your doctor before you begin any supplement regimen.

A patient speaking with her doctor. (Image: XiXinXing/XiXinXing/Getty Images)

Birth Defects

Most hair, skin and nail vitamin blends contain vitamin A. As the New York Times explains, this is because vitamin A helps to build and strengthen your skin and other soft and skeletal tissues. However, The New York Times also notes that it is possible to overdose on vitamin A, and the consequences may be severe birth defects. For this reason, you may want to limit your intake of foods high in vitamin A while using a hair, skin and nail vitamin. Good sources of vitamin A include eggs, cheese, carrots, sweet potatoes and most dark, green leafy vegetables such as spinach, says The New York Times.

Skeletal Problems

Other side effects associated with vitamin A, according to the website LifeClinic.com, may affect your skeletal system and bone structure. The website notes that high vitamin A intake may be linked with slowed growth and an increased risk of bone fractures. LifeClinic.com does note that these side effects are linked with more severe forms of vitamin A overdose.

Blurred Vision

Hair, Skin and Nails vitamins may also trigger blurred vision, as at least two of the ingredients have this as a known side effect. The supplement information site Drugs.com lists blurred vision among the side effects of vitamin E, and LifeClinic.com notes that even mild vitamin A overconsumption can trigger blurred vision.

Upset Stomach

Another potential side effect of these vitamin blends is upset stomach. The health website Nutritional Supplements Health Guide explains that overdoses of vitamin B6 may trigger loss of appetite and upset stomach. In addition, The New York Times claims that you may feel sick after taking too much vitamin A, and LifeClinic.com lists nausea as a side effect of vitamin A.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.